T Nation

Protein and the Tingling Sesation


#1

For the past year after a meal with any protein alone and no carbs, mainly from chicken and red meat, Excluding Whey!
My forearms and face begin to tingle 15-20 mins later and will last for about 3 mins.

Any thoughts


#2

Bullard, are you taking vitamins with your protein? What you're describing sounds like a niacin flush to me. Other than that, I don't know.


#3

Yes I take vitamins but not at the same time


#4

I'm glad you asked, because I've had this happen on and off over the past year or two. I've narrowed it down to primarily chicken, and just sort of assumed it was either the concentration of a particular amino or (egad!)some sort of chemical fed to poultry. And the above post is correct: it does feel exactly like a niacin burn, though I hadn't taken any niacin or multivitamins before the episodes.


#5

Well lucky us. I did some research on the net about "niacin flush" and that has to be it.Thanks so much Tampa-Terry for your input, it set me looking in the right direction. Boscobarbell I to get the symptoms primarily from chicken, sorry but there's someing comforting knowing your not the only one, thanks


#6

FYI:


Also called nicotinic acid, nicotinamide, vitamin B3. The human body can make niacin from the amino acid tryptophan, so any food high in tryptophan, such as turkey, will contribute to niacin intake.
Recommendations: Men ages 14-70+, 16 milligrams NE/day
Women ages 14-70+, 14 milligrams NE/day

(NE=niacin equivalent)

Benefits: Contributes to energy production. Important for health of skin, digestive tract and nervous system.

Food sources: Protein-rich foods, including milk, eggs, meat, poultry, fish, nuts and enriched cereals and grain products.

Day's supply in: One small extra-lean hamburger (6.63 mg) PLUS ? cup Grape Nuts cereal (9.98 mg) OR 1 cup rice (2 mg) PLUS 4 ounces broiled salmon (7.5 mg) PLUS 1 tablespoon peanut butter (4.22 mg) PLUS 1 bagel (3.1 mg)

Watch out: In high doses, nicotinic acid can cause dilation of blood vessels and a potentially painful tingling called a "niacin flush." High doses of niacin can cause diarrhea, nausea and vomiting. In the long-term, liver damage may result.


#7

Bullard, thank YOU!!! You added to my knowledge base with that last post. (grin)